Page Section: Left Content Column

Get Adobe Reader

Page Section: Centre Content Column

Medication dispensing error (14HDC01530)

Download Medication dispensing error (14HDC01530) (PDF 74Kb)

(14HDC01530, 22 December 2015)

Pharmacist ~ Pharmacy ~ Medication dispensing ~ Medication selection ~ Right 4(2)

An eight-year-old child was prescribed 60 x 840mg sodium bicarbonate capsules for the treatment of Fanconi's syndrome, a disorder of the kidney tubules whereby the body is unable to absorb certain substances normally.

The child's mother took the prescription to a pharmacy. A trainee technician processed the prescription and generated a label that stated: "sodium bicarbonate CA 840mg". However, the person who then dispensed the medication dispensed 60 zinc capsules (50mg) in error. The zinc capsules were in their original bottle. The staff member attached the label that stated sodium bicarbonate to the bottle of zinc capsules. The original label for zinc capsules was still visible. The staff member failed to initial the child's prescription, so the pharmacy was unable to confirm the identity of the staff member.

A second pharmacist checked the dispensing. As part of her checking process, the second pharmacist opened the medication bottle to check inside. Zinc and sodium bicarbonate capsules are similar in appearance, and the pharmacist did not recognise the error. In addition, she did not notice the words "Zincaps", "zinc supplement" or "50mg" on the outside of the bottle.

The child started taking the zinc capsules dispensed by the pharmacy about four months later. The child later suffered epileptic seizures, unrelated to having taken zinc capsules, and was admitted to hospital. The child's mother took the child's medications with him to the hospital, in case he needed them while he was there.

The hospital pharmacist undertook a medications reconciliation (comparing his physical medication with the medication he had been prescribed). The pharmacist noticed that zinc capsules had been dispensed rather than sodium bicarbonate and notified the child's mother, the ward doctor, and the pharmacy of the error.

It was held that the pharmacist who checked the dispensing failed to adequately check the dispensing and as a result failed to identify the error. Accordingly, the pharmacist failed to provide services in accordance with professional standards and breached Right 4(2).

Criticism was made of the pharmacy's failure to ensure that all staff complied with its dispensing SOP and that these errors led to an unsatisfactory service being provided by its staff members.

Page Section: Right Content Column

Quicklinks